Dear Dr. Roach: I am a 76-year-old man who has A fib. To control this problem, I am presently taking Tikosyn, metoprolol, warfarin and aspirin. For exercise, I walk or run at least five miles, five days weekly. In that five miles, I jog rapidly at least three to four miles. I push myself pretty hard. What I want to know is, in your opinion, am I putting myself in jeopardy?
Dear J.M.G.: There are three parts to your question. Is vigorous exercise dangerous for: someone with A fib on a rhythm-control medication, someone on anticoagulation and a 76-year-old man in general.
Tikosyn (dofetilide) is an antiarrhythmic drug used to stop A fib (a chaotic heart beat) and keep people in normal heart rhythm. Exercise generally is thought safe with this medication, but I think a pulse monitor might be a good idea to make sure you aren’t entering a dangerously high range. The metoprolol tends to keep heart rate low, but exercise can overwhelm that effect. The American Heart Association would recommend a rate no higher than 125-130; however, some healthy 76-year-olds can exceed that safely.
Exercise while on anticoagulation medicine also is safe, with reasonable precautions. You shouldn’t be in a sport that is likely to cause significant trauma. Fortunately, running is safe, unless you have had falls.
I am a big believer in the value of exercise across all ages. Regular exercise makes us feel better and have fewer falls, and it helps reduce heart risk and cancer risk. Overdoing it, however, is never a good idea. Stay with a moderate, not extreme effort, and build gradually. It sounds like you are exercising safely, but I’d want to double-check your pulse rate at maximum effort.
Dear Dr. Roach: I just read your column about Barrett’s esophagus and taking proton pump inhibitors such as omeprazole.
I have Barrett’s, but I’ve never had symptoms of acid reflux. I didn’t have symptoms before taking it, and didn’t experience any when I was off of it this past winter. I had my esophagus stretched five weeks ago, and the doctor prescribed omeprazole again — to be taken forever.
Omeprazole causes me intestinal problems — gas, abdominal discomfort at times and going to the bathroom at least three times a day, sometimes four. It’s my understanding that omeprazole is for acid reflux. I’d like to know if you think I should continue it since I have Barrett’s even though I don’t have symptoms of acid reflux.
Dear C.G.: Barrett’s esophagus, a change in the lining of the esophagus, which predisposes one to cancer, is caused by acid reflux. Not everybody with reflux has symptoms of heartburn. If I had Barrett’s I would CERTAINLY take a proton pump inhibitor forever, even if I had no symptoms, since I think the evidence, though not definitive, is strong enough that the benefit of cancer reduction outweighs the risks. However, as the omeprazole is causing you side effects, you definitely should try a different one, such as pantoprazole or lansoprazole.
Email questions to ToYourGoodHealth@med.cornell.edu.